Hi I'm new to the group, I suffer from fibromyalgia and RLS. I've been taking ropinirole for about a year now and it has been helping. However in the last month I've hardly slept more than 2 hours a night, I'm thrashing around the bed unable to keep my legs still. The symptoms also come on before I go to bed which they never used to do. Is this what you all call augmentation? I feel like I'm going crazy through the night trying to lay still. I take gabapentin daily, also methocarbamol (muscle relaxant), naproxen, fluoxetine (low moods) and amitryptyline which is for chronic headaches and to help me sleep. I did stop taking them for a week but don't think this would cause the RLS to suddenly get so bad. Please give me advice as I can't stand this feeling and the tiredness x
My RLS symptoms are worse in the last... - Restless Legs Syn...
Restless Legs Syndrome
Hi Linz, Welcome to the forum we all understand here what a dreadful condition restless legs can be.I would first of all look at the medications you are taking, Amitryptalene is a definite no no for most restless leg sufferers and can make legs much worse.Fluoxetine is anothet one which can aggravate legs.As for your symptoms starting earlier in the day with ropinirole yes it does sounf like augmentation, it can also start affecting other parts of your body usually uour arms, This has happened to me with mirapexin which is a another rlx drud of the same type as ropinirole. Increasing the dose will make it worse.Usually it is recommended once augmentation sets in that you come off the medication. DO NOT just stop it without mefical supervision as it will send your legs nuts! Are you seeing a neurologist? It may be that you could try another drug but augmentation often occurs with these types of meds.I am coming ofg mine very slowly on a 10 week weaning off plan gradually reducing my dose.You may have to do the same.I am using tramadol and pregablin to do it(I find pregablin much better than gabapentin).There are lots of home remedies etc that help some people some of the time and take the edge off but I am afraid you prob neef to get off your ropinirole as I found symptoms got earlier and earlier until I got them 24 hours but that wss after several years on meds.Do seek medical advice and I know how exhausting rls can be I am often in a hot bath at all hours of the night and have been reduced to tears with what some people think is a silly little minor condition. They want to have it for a month! Best wis7 ...kimx
Well, I see lots of issues with your med list there. Fluoxetine is the same as Paxil (an ssri antidepressant) in the US ( I am from the US) and amitriptyline is a tricyclic antidepressant. Methocarbamol is a muscle relaxant and oddly enough they and the first two that I mentioned can ALL make RLS worse. See the treatment page on rlshelp.org I have been there and done that, and I have migraines also. I was taking the amitriptyline for prevention of migraines, and that is what really reamped up my RLS, and made me go to a doctor for the first time way back in 1998. that med, and SSRI's are well known to exacerbate RLS. Also, the ropinerole (dopamine agonist) after a while, that original dose will stop working in 75% of all cases, and when the dose has to be upped, that just makes the problem worse and worse. The only med I see no issues with is Gabapentin, but all the other meds could be cancelling it out and making things worse, too. Almost every med you are taking is working against each other. Sorry to say that, but it is true for most people with RLS, always keeping in mind that there are exceptions for everything. BUT, you seriously have to go over that list of meds. there are better ones to take for RLSer's than what you are taking. Would also be good to get what doses you are on, and how long you have been taking each med. That is the only way to start and try to figure this out.
Hi both, thanks for the replies. In reply to your questions about dosage I'm on here they are: Gabapentin 1200mg per day, ropinirole 2mg at night, amitryptyline 20mg at night, naproxen 750mg per day, methocarbamol 750x3 per day, also I take Oxylan 10mg slow release and Oxynorm 5mg when needed.
Last night I didn't take ropinirole and my legs weren't as bad, although they'd started twitching early afternoon which is much earlier than usual, they didn't get worse in bed so I'm amazed to say I actually slept about 6 hours so I feel a bit more human than usual right now!!
Thanks so much for the replies, it's nice to talk to people with the same annoying condition. X
Also meant to say all day yesterday my legs muscles were extremely tight and aching, I tried lots of stretches and a hot bath but I wondered if you all get that feeling through the day too? X
Hi yes I do get aching og leg muscles sometimes. Its amazing you wereable to stop ropinirole cold turkey it usually makes legs much much worse so unusual that uours were better.Glad you had a better night.At least you have strong opiate meds if needed my GP wouldn't allow me to have them.Hope you continue to improve x
Thank you, forgot to say I take tramadol at night too, I'm gonna try not to take ropinirole again but if I have a bad night I'll just take one tablet through the night rather than two. Crazy how meds can make symptoms worse. Do you suggest any other alterations to my meds to ease RLS?
I'm just about to go to the Doctors to increase my Ropinirole. I take 4mg Slow release at midday and 2mg Slow release at 5pm but my symptoms are getting worse. I was going to ask for an increase but I am now worried in view of the previous comments
It does not seem to help to keep increasing the dose of these types of meds.Maybe its time for a change of treatment. Tell your doc to look into augmentation caused by these types of meds.good luck
My doctor did warn me that ropinirole can make symptoms worse over time but when I went on them I was so desperate for help that I said I didn't care but now that it's getting worse I'm going to wean myself off them but that's just my personal choice. Let me know what the doc says x
Hi Gonzo123, no dont increase it anymore, it wont help.... You need to get off the Ropinerole and try something else.. The Ropinerole is causing augmentation. Time for a change of meds...
Hi yes I agree with Elisse its not a good idea to be taking ropinirole on a as needed basis wont help.May do at the time but not in the long run,! Aybe youcould try weaning off amitripytylene and swapping gabapentin for pregablin.Some say mmagnesium tablets/oil helps.You seem to be on gabapentin, fluoxetine, naproxen, amitripytylene, tramadol, ropinirole, methocarbamol , and oxynorm , oxylan as needed . perhaps its time for a discussion with your pain clinic as some of these will be working against your legs x
I've tried Pregablin but I just piled the weight on, feel ok on gabapentin. I'll try just cutting out the ropinirole first and see what effects I still have, I had a few hours sleep last night which is the first night for nearly a month that I've had more than 2 hours, if it continues like this and my legs calm down then I'll be happy to stay on what I'm on now x
Ok good luck with it all and peaceful nights x
Thanks for all your advice. I find the nights awful and have to get up and wander around, my lack of sleep is making me tired all day. I don't know if anyone suffers the same symptoms as me with my rls. It is not so much a tingly feeling rather than muscle spasms going right through me including into my arms and chest
Yes Gonzo I get the muscle spasms aswell as the tingling in my arms and legs
The Doctor did increase my Ropinerole from 6mg to 8 mg Slow Release. Will have to try it because my Rls has been extra bad of late and I have nothing else to help.
Your doctor is wrong to even suggest you go higher on that dose.. You will get relief to start with, then the RLS will come back with avengence, then you will have to come off it, you cant keep increasing it. Your RLS is extra bad at the moment because of augmentation. It will happen again, i am sorry to say...
Hi Linz, how awful you do seem to be taking a lot of medication. One can outdo the other or not be compatible.
I take ropinirole. 3 at around 5pm enables me to sit down to watch TV instead of standing up and keeping my legs moving and another 3 around 10pm. if I wake in the middle of the night, I will take a co,codamol .Good luck.